Medication and food: How to avoid mix-ups

Drug interactions with food

A few months ago, I had quite the allergic reaction in the middle of the night, breaking out in hives all over my body.  I ended up getting a steroid shot (a first for me) and some pretty strong medication so I could stop feeling so itchy, scratchy and prickly.

I rattled my brain to figure out what I may have done or worn or eaten to trigger the allergy. Nothing came to mind other than a Tylenol I had popped for a mild headache. Who knows if that, combined with anything I may have eaten that day, could have set it off?

I am allergic to monosodium glutamate (MSG), which also makes me break out in hives, but as far as I know, I had not eaten anything that had MSG.

It did make me think about all those times you are prescribed a medication, which comes with a litany of instructions on when to take the drug  – with food, without food, before eating or after eating  and what not. I can’t even imagine what it must be like for those who have to take multiple medications for various health issues.

Candyce Collins, a clinical pharmacist at Banner Health, answered some basic questions I had about how food and medicines may collide in a not-so-good way for your body and how to prevent that from happening. Here goes:

  • How and why do some foods interact with certain medicines?

Collins: Basically, a food can change the usual effect of a drug and cause one of two things to happen:

  1. Increase the risk of side effects or toxicity from the drug
  2. Reduce the chances of the drug working for you

Not all food-drug interactions are significant to cause harm yet this varies from person to person. Be sure to follow instructions on your pharmacy label about taking your medications around mealtime.

  • What will happen if someone accidentally eats a food that interacts with a medication they are taking?

Collins: Generally speaking, eating something once, regardless of what medications you are taking, should not result in significant harm. But changes in dietary habits that result in consistently eating a food that may interact with your medications can be risky.

Always ask your pharmacist about potential drug – food or drug-drug interactions when starting a new prescription.

Remember: Alcohol can interact with a number of medications and can cause harm even if consumed only once.  Again, check with your doctor or pharmacist about alcohol interactions with your medication.

  • What are some of the common medicine/food interactions that people should know about and avoid?

Collins: Some common examples include:

  • Grapefruit plus some cholesterol medications (for example simvastatin) can increase the side effect of muscle pain.
  • Grapefruit plus warfarin can increase the side effect of bleeding.
  • Some medications can lower your blood pressure too much when consuming grapefruit (for example felodipine).
  • Other citrus fruit juices do not share the same effect on medications and can be safely consumed as an alternative to grapefruit juice.
  • Dairy products (or calcium enriched foods and beverages) plus a few types of antibiotics (for example, ciprofloxacin) can cause the antibiotics to not work.  Avoiding dairy and calcium enriched food products for two hours before and two hours after an antibiotic dose should prevent most interactions of this type.
  • Many green vegetables and foods high in vitamin K can cause changes in the effect of the blood thinner, warfarin.  If you eat more greens than usual, it can cause warfarin to not work as well.  The best food-related advice when it comes to taking warfarin is to stay consistent with your consumption of vitamin K foods and report any major changes to the pharmacist or provider who does your blood tests.
  • Cranberry juice is often known to interact with warfarin, but the cause of this interaction is not well understood, can be unpredictable and is generally not a concern unless you are consuming large amounts of daily cranberry juice.
  • Starting a new weight loss diet could also introduce some foods you do not regularly eat, which could interfere with some of your medications.

Drug-food interactions can vary greatly from person to person, so always talk to your pharmacist about how to safely take medications with the foods and beverages enjoyed in their diet.

As for me, I have learned to stay away from MSG as much as possible over the years (including staying away from my favorite Indian version of Ramen noodles called Maggi). I also just try to stay more alert in terms of any skin reaction I may see coming on, since we weren’t quite able to pinpoint my allergy to anything specifically. I certainly have no desire to go through that again!

 

Tags from the story
,
Written By
More from Sonu Munshi

Sleepy and cranky: I could have better prepared for jet lag

There are days when the one-hour commute to work during rush hour...
Read More

Leave a Reply

Your email address will not be published. Required fields are marked *